Blizzard, Billings
- When
- December 27, 4:00 PM CST to December 28, 4:00 AM CST
- Where
- Billings forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
The winter storm over central North Dakota began moving northeast producing strong northwest winds over western North Dakotain its wake. The winter storm warning for the west was upgraded to a blizzard warning due to the strong winds.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
The winter storm over central North Dakota began moving northeast producing strong northwest winds over western North Dakotain its wake. The winter storm warning for the west was upgraded to a blizzard warning due to the strong winds. Winds of 30 to45 mph with gust around 50 mph were producing near zero visibilities in blowing snow. No travel was advised by the North Dakota Highway Patrol over much of western North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 27, 3:10 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CST SAT DEC 27 2003 .SHORT RANGE... MAIN CHALLENGE IS DETERMINING AMOUNT OF SNOW AND WIND IN THE STACKED STORM SYSTEM MOVING SLOWLY NORTHEAST. THE SHORT RANGE MODELS ARE IN GOOD AGREEMENT FOR THE CRITICAL PERIOD OF TONIGHT AND SUNDAY. SURFACE PRESSURE GRADIENT AND MODEL OUTPUT STATISTICS INDICATE SURFACE WIND GUSTS NEAR 40 MPH IN COLD ADVECTION FOR THE WEST TONIGHT AND SUNDAY. THESE CONDITIONS SHOULD CAUSE ENOUGH BLOWING SNOW FOR BLIZZARD CONDITIONS AT TIMES. THE HEAVIEST SNOWFALL TONIGHT SHOULD OCCUR IN THE NORTH CENTRAL LATER THIS EVENING AS THE DYNAMIC PRECIP BAND MOVES EAST. A BLIZZARD WARMING MAY BE NEEDED IN THE NORTH CENTRAL SUNDAY. THE SOUTH CENTRAL WILL SEE SOME WRAP AROUND SNOWFALL TONIGHT AND SUNDAY...BUT NOT ENOUGH TO SATISFY STORM CRITERIA. STRONG WINDS ON SUNDAY WILL LIKELY CAUSE SOME BLOWING SNOW. SNOW DEPTH WILL BE LESS THAN OTHER PARTS OF THE STATE...SO THINK ADVISORY IS SUFFICIENT. .LONG RANGE... SHORTWAVE COULD BRING SOME SNOW SHOWERS ON TUESDAY...THOUGH IT APPEARS TRACK MIGHT END UP BEING TO FAR SOUTH. I NARROWED POPS TO SOUTHERN HALF OF CWA FOR NOW. AFTER TUESDAY...ZONAL FLOW SETS UP AND TEMPERATURES DO NOT APPEAR TO WARM MUCH UNTIL FRIDAY...WITH RETURN FLOW AHEAD OF A DEVELOPING SURFACE LOW. LEE TROFING COULD BRING LIGHT SNOW AGAIN FRIDAY NIGHT AND SATURDAY...THOUGH MODELS ARE TRENDING IT FARTHER SOUTH AND EAST OF US. MADE VERY FEW CHANGES TO GRIDS...WITH CURRENT WEATHER TAKING PRECEDENCE. && .BIS WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING...WEST TONIGHT THROUGH SUNDAY. WINTER STORM WARNING...NORTH CENTRAL TONIGHT THROUGH SUNDAY. WINTER WEATHER ADVISORY...SOUTH CENTRAL TONIGHT THROUGH SUNDAY. && LM/SHULZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 501 AM CST SAT DEC 27 2003 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-281100- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 501 AM CST SAT DEC 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SNOW OVER WESTERN NORTH DAKOTA WILL SPREAD EAST TONIGHT OVER CENTRAL NORTH DAKOTA. THE SNOW MAY BE HEAVY AT TIMES WEST AND NORTH CENTRAL. STRONG NORTH WINDS WILL DEVELOP TONIGHT OVER THE REGION CREATING AREAS OF BLOWING AND DRIFTING SNOW. NEAR BLIZZARD CONDITIONS ARE POSSIBLE NORTHWEST AND NORTH CENTRAL TONIGHT...ESPECIALLY IN OPEN COUNTY. SIGNIFICANT SNOW ACCUMULATION IS LIKELY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW AND BLOWING SNOW WILL CONTINUE INTO SUNDAY AFTERNOON OVER WESTERN AND CENTRAL NORTH DAKOTA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND COOPERATIVE OBSERVERS...PLEASE CONTACT THE BISMARCK NWS OFFICE WITH SNOWFALL REPORTS OR ANY PERTINENT WEATHER INFORMATION. TURNER
The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328312, 5328313, 5328314, 5328315, 5328316, 5328317, 5328318, 5328319.